I sent a friend request, but this cannot wait, so I am responding via the discussion board. I only hope you get to view this soon. I, too, had swelling of the optic nerve root in my left eye after surgery. You can read about my AVM/AVF on my page. Here in the U.S. doctors routinely put brain surgery patients on anti-convulsants to prevent seizures, even those with no history of seizure activity. I suspect it is the same where you are.
I was put on Dilantin (phenytoin sodium) and turned back over to my personal physician for follow-up. I had Kaiser-Permanente insurance at the time and they were supposed to monitor my blood levels to make sure I did not get Dilantin-toxic. A few months after my surgery I started to have some visual disturbances. It seemed I was developing a new "blind" spot in my left eye. I was trundled off to an eye doctor for assessment. He diagnosed swelling of the optic nerve as my problem. His decision was to just watch it for a time. I believe this was a wrong decision. I continued to have issues with my vision, which I eventually attributed to Dilantin toxicity. I insisted that my doctor take me off Dilantin as the level in my blood had exceeded the safe limit, although I am not sure by how much. The swelling stopped increasing and the eye doctor eventually decided on laser surgery to fix my eye.
As I recall (remember, this is back in 1992... things are a bit fuzzy.) the swelling caused the seal around the optic nerve to rupture. This allowed one of the several layers of my retina, the choroid complex, to become invasive into another layer of my retina. The end result is that my retina began to detach. After the cause of the swelling was brought under control my eye doctor lasered the area just lateral to my optic nerve root in order to stop the aggressive choroid complex from extending any further and to re-attach the retinal layers. The end result for my vision is the loss of sight in an area just to the left of the center of vision in my left eye only. The blind spot is scar tissue from the laser. My right eye compensates very well and I can pass any standard eye test. A visual field test, however, will show the blind spot.
If I close my right eye and look at the extreme right side of this text box I cannot see any of the text in the center of the box. The loss is annoying, especially if it could have been prevented, but sometimes we have to make hard choices. I do not regret the ones I made concerning my AVM.
I strongly urge you to consider contacting your treating and eye doctors immediately and discuss the situation with them. Do not be put off by any unnecessary delay, you have a true medical emergency and your daughter's eyesight may be at risk. Tomorrow is soon enough, but do NOT wait for additional days or weeks to have the consult. TAKE THIS EMAIL WITH YOU. I delayed and believe I lost some eyesight because of the delay. I cannot say with certainty that Dilantin toxicity was the primary cause of my swelling, however there was a direct correlation between the elevated Dilantin level and the swelling in my eye. There was, again, a direct correlation between the cessation of the Dilantin treatment and the cessation of the increase in swelling.
As you have probably noted, some of the responders to your inquiry have noted they had swelling, but no symptoms and were told it was not related to the AVM. This is also in line with my suspicion regarding the medication. I, too, was assured the problem in my eye was unrelated to the AVM. However, that does not mean it was not related to the TREATMENT of the AVM.
I hope this helps.
Michael in SoCal